Alert archive / Kansas / Flash Flood Warnings in 1997
Flash Flood Warning 11, NWS Wichita, KS
NWS Wichita, KS issued this flash flood warning at Jul 20, 1997, 12:40 AM CDT for Kingman County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1997, 12:40 AM CDT (05:40 UTC)
- Expired
- Jul 20, 1997, 6:40 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Kingman County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1706 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 295 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 10.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 200541
FFWICT
KSC095-201140-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1240 AM CDT SUN JUL 20 1997
* FLASH FLOOD WARNING FOR
KINGMAN COUNTY - SOUTH CENTRAL KANSAS
* UNTIL 640 AM CDT
* CAUSE AND EFFECT
RAINFALL IN EXCESS OF 4 INCHES HAS FALLEN SINCE 9 PM LAST
EVENING. IN ADDITION...PORTIONS OF HIGHWAY 14 ARE REPORTED
TO BE UNDER WATER 9 MILES SOUTH OF KINGMAN.
* FORECAST CONDITIONS
HEAVY RAIN WILL CONTINUE TO FALL OVER MOST OF THE COUNTY
THROUGH THE NIGHT AND FLOODING IS FORECAST TO CONTINUE.
DO NOT DRIVE YOUR VEHICLE ACROSS WATER-COVERED ROADS. THE WATER
DEPTH AND CURRENT MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.
URBANWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:05 PM CDT, 9 hours 35 minutes earlier.
Area forecast discussion, Jul 19, 3:05 PM CDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 305 PM CDT SAT JUL 19 1997 ...SHORT TERM... STILL DEALING WITH SAME LITTLE SPINNER. MODELS VERY INCONSISTANT IN THEIR HANDLING OF IT FROM RUN TO RUN...SO FAR PREFER A ETA/AVN BLEND AS NGM WAS TOO FAR NORTH EVEN AT 18Z TODAY BASED ON SAT PIC. THIS SYSTEM CONTINUES TO BEHAVE LIKE A TROPICAL SYSTEM IN THAT IT BREATHES OUT DURING THE DAY AND BREATHES IN AT NIGHT AS IT BECOMES THE RELATIVE WARM SPOT. EXPECT CENTER OF LOW TO BE SOMEWHERE NEAR GBD/RSL BY MRNG WITH THE HEAVIEST PCPN SOUTH OF IT ACROSS SCNTRL KS. AM TEMPTED TO ISSUE FFA BASED ON LOW FFG FOR COUNTIES NEAR THE OK BDR. HOWEVER...WITH HPC AND MDL QPF ALL EITHER DISCOUNTING PCPN OR KEEPING MAX JUST WEST OF CWA...WILL HOLD OFF AND LET EVENING SHIFT REEVALUATE. TREND HAS BEEN FOR LESS PCPN EACH NIGHT WITH THIS THING. FOR TEMPS...WILL GO CLOSE TO PERSISTANCE. MATT ...LONG TERM... WHERE WILL THE PESKY UPPER LOW MOVE IS THE MAJOR CONCERN IN THE LONG TERM FORECAST. ALTHOUGH CONFIDENCE IN ANY OF THE MODELS IS LOW...FELT NGM SOLUTION WAS TOO STRONG AND HAD THE SYSTEM TOO FAR NORTH. AS A RESULT...LEANED TWD ETA/AVN SOLUTION. HISTORY WITH THIS SYSTEM HAS BEEN FOR PCPN TO BREAK OUT AT NIGHT NEAR THE CENTER OF THE SYSTEM AND SOUTH. WITH UPPER LOW TO DRIFT NORTH WILL KEEP POPS ABV GUIDANCE VALUES IN CTNRL/SC ZONES AND WITH ADDITIONAL CLOUD COVER WILL KEEP TEMPS BELOW GUIDANCE SUNDAY. WILL KEEP SMALL POPS IN SE ZONES...AS DIFF VORT ADV PUSHES INTO THIS REGION AND THETA-E RIDGE ALSO FORECAST. NOT MUCH CHANGE SUNDAY NIGHT...AND AGAIN WILL KEEP HIGHEST POPS CLOSER TO CENTER OF SYSTEM...IN CENTRAL/SC ZONES. GENERALLY WILL FOLLOW PERSISTENCE ON LOWS WHICH FALLS CLOSER TO FAN NUMBERS. ALTHOUGH SYSTEM WEAKENS MONDAY...SHORT WAVE ENGERY STILL REMAINS ACRS CNTRL/ERN KS AND PLENTY OF LOW LVL MOISTURE REMAINS IN PLACE. ALSO...AVN INDICATES A CLDFRNT SLIDING SOUTH INTO NRN KS. AS A RESULT...WILL KEEP SCT POPS ACRS REGION BUT WILL PUT HIGHEST VALUES IN NRN ZONES WHICH WILL BE CLOSER TO CONVERGENCE ZONE. CLOUDS SHOULD KEEP TEMPS IN CHECK AGAIN...BUT ANTICIPATE A LITTLE MORE SUNSHINE AS SYSTEM WEAKENS...THUS WILL ADD A COUPLE OF DEGREES TO SUNDAY/S FORECAST HIGHS FOR HIGHS ON MONDAY. ...THANKS TO DDC/TOP/SGF FOR COORD... HYSELL RSL 067/086 067/088 12644 SLN 070/087 069/089 12544 ICT 070/087 070/089 068 12743 HUT 069/087 069/089 12743 CNU 070/089 070/090 12332
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 11:00 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 60 min |
Nearby
Flash Flood Warnings in Kansas, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.